Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 51, NWS Lincoln, IL

September 8, 1996Douglas County, Illinois

NWS Lincoln, IL issued this tornado warning at Sep 8, 1996, 3:34 PM CDT for Douglas County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 8, 1996, 3:34 PM CDT (20:34 UTC)
Expired
Sep 8, 1996, 4:15 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Douglas County, IL

What was reported inside it

TimeReportWhereRemark
Sep 8, 3:35 PM CDTThunderstorm WindGarrett, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 082036
TORSPI
ILC041-082115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
334 PM CDT SUN SEP 8 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 415 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL ILLINOIS

   ...DOUGLAS COUNTY
 
AT 333 PM CDT...DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR
GARRETT...OR 25 MILES SOUTHWEST OF CHAMPAIGN. ILLINOIS STATE POLICE
ALSO REPORTED A FUNNEL CLOUD IN THIS AREA.

THE STORM IS MOVING TO THE EAST AT 30 MPH. TOWNS IN THE PATH OF THIS
STORM INCLUDE TUSCOLA...CAMARGO...AND NEWMAN.

TAKE COVER IMMEDIATELY IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR. ABANNDON MOBILE HOMES AND VEHICLES FOR SAFER SHELTER.
ACT NOW TO SAVE YOUR LIFE!
$$

GEELHART
 

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Sep 8, 1:53 AM CDT, 13 hours 41 minutes earlier.

Area forecast discussion, Sep 8, 1:53 AM CDT, 13 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
152 AM CDT SUN SEP 8 1996

ALL QUIET THIS AM...XCPT FOR SOME FG AGAIN.  NOTHING ON KILX YET...
HOWEVER QUITE A BIT OF ACTIVITY IN MO. CONVECTION FIRING INVOF LO CNTR
NR MKC ON 06Z SFC ANAL.  ALSO CORRESPONDS WELL TO MAX THATAE AND SFC
MSTR FLUX CONVERGENCE.  ETA SHOWS EVERYTHING CONTINUING TO MOVE EWD
TODAY...WITH H5 VORT MAX BCMG WELL DEFINED OVR CWA BY 00Z.  03Z RUC
SHOWS H9 MSTR CONVERGENCE TO CONTINUE PROGRESSING EWD THRU 15Z...ALTHO
NOT YET TO CWA.  EVERYTHING SEEMS TO POINT TO PRECIP COMING INTO FOCUS
BY LATE AFTN IN WRN CWA AND CONTINUING INTO EVE HRS.

FWC TEMPS  MAY BE A LTL ON THE HIGH SIDE IN WRN CWA.  CLD CVR MAY HAVET
AN IMPACT HERE.

PIA   81/62  55
SPI   83/64  55
DEC   84/64  45
CMI   84/64  35
SEIL  85/65  35

HEDGES

In the hours before

Special weather statement, Sep 8, 10:53 AM CDT, 4 hours 41 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN ILLINOIS
1055 AM CDT SUN SEP 8 1996

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF CENTRAL ILLINOIS
THIS AFTERNOON AND EVENING...HOWEVER NO SEVERE WEATHER IS ANTICIPATED.

MILLER

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.